Modeling spatial processes with unknown extremal dependence class

Huser, Raphael and Wadsworth, Jennifer Lynne (2019) Modeling spatial processes with unknown extremal dependence class. Journal of the American Statistical Association, 114 (525). pp. 434-444. ISSN 0162-1459

[thumbnail of Spatial_2017_revised]
PDF (Spatial_2017_revised)
Spatial_2017_revised.pdf - Accepted Version
Available under License Creative Commons Attribution.

Download (651kB)


Many environmental processes exhibit weakening spatial dependence as events become more extreme. Well-known limiting models, such as max-stable or generalized Pareto processes, cannot capture this, which can lead to a preference for models that exhibit a property known as asymptotic independence. However, weakening dependence does not automatically imply asymptotic independence, and whether the process is truly asymptotically (in)dependent is usually far from clear. The distinction is key as it can have a large impact upon extrapolation, that is, the estimated probabilities of events more extreme than those observed. In this work, we present a single spatial model that is able to capture both dependence classes in a parsimonious manner, and with a smooth transition between the two cases. The model covers a wide range of possibilities from asymptotic independence through to complete dependence, and permits weakening dependence of extremes even under asymptotic dependence. Censored likelihood-based inference for the implied copula is feasible in moderate dimensions due to closed-form margins. The model is applied to oceanographic datasets with ambiguous true limiting dependence structure. Supplementary materials for this article are available online.

Item Type:
Journal Article
Journal or Publication Title:
Journal of the American Statistical Association
Uncontrolled Keywords:
?? statistics and probabilitystatistics, probability and uncertainty ??
ID Code:
Deposited By:
Deposited On:
28 Nov 2017 08:52
Last Modified:
15 Jul 2024 17:22